Mississippi, 2013

Flash Flooding and Hail in Mississippi, May 1, 2013

May 1, 2013 · NWS LIX · 3 events in 2 counties and zones

A slow moving upper low over southern Louisiana fueled the development of numerous thunderstorms across the area. Several reports of flooding were received along the Mississippi Gulf Coast, as up to 8 inches of rain fell across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A slow moving upper low over southern Louisiana fueled the development of numerous thunderstorms across the area. Several reports of flooding were received along the Mississippi Gulf Coast, as up to 8 inches of rain fell across the area. Total damage to roads across Jackson County Mississippi due to flash flooding was estimated at $1,500,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 1, 2:59 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, May 1, 2:59 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
359 PM CDT WED MAY 1 2013

.SHORT TERM...ACTIVITY BEGAN EARLY TODAY WITH A VERY TROPICAL
AIRMASS IN PLACE FOR EARLY MAY. MID LVL LOW PROVIDED BROAD LIFT AND
WITH PWS OF 1.5 IN THIS MORNINGS SNDG AND NO INHIBITION SHRA AND
TSRA HAD LITTLE DIFFICULTY DEVELOPING ONCE WE HIT THE LOWER/MID 70S.

AS FOR TONIGHT AND TOMORROW SHRA AND TSRA SHOULD HAVE LITTLE PROBLEM
DEVELOPING AGAIN. IT WILL BE DIFFICULT TRYING TO PINPOINT ANY ONE
LOCATION FOR THE HEAVIEST RAIN BUT IT DOES APPEAR THAT THE AREA WEST
OF 55 AND ALONG AND NORTH OF THE 10/12 CORRIDOR SHOULD HAVE THE BEST
CHANCE FOR ACTIVITY TONIGHT. THE LOW WILL MOVE VERY LITTLE OVERNIGHT
AND IT APPEARS THAT A WEAK DEFORMATION ZONE ALONG WITH A WEAK AREA
OF LL CONVERGENCE WILL SET UP ACROSS COASTAL MS AND INTO THE
NORTHSHORE AND UP INTO SRN MS. COMBINE THIS WITH PWS OVER 1.5 AND
WEAK DIVERGENCE ALOFT AND THE RIGHT INGREDIENTS LOOK TO SETUP FOR
MODERATE TO HEAVY RAIN AT TIMES.

FOR TOMORROW THE FCST SNDG LOOKS QUITE SIMILAR WITH A VERY MOIST
AIRMASS IN PLACE. THE CONVECTIVE TEMP WILL AGAIN BE IN THE LOWER TO
MIDDLE 70S AND WITH THE LOW ALOFT STILL IN PLACE SHRA AND TSRA WILL
HAVE LITTLE TROUGH DEVELOPING AGAIN. THE ONE CONCERN FOR DEVELOPMENT
MAY BE WEST OF 55. IF THE LOW DOES MOVE FAR ENOUGH EAST OVERNIGHT
THEN THE LIFT OVER THE WRN 3RD OF THE CWA MAY NOT BE IN PLACE AND
THERE COULD BE WEAK SUBSIDENCE INITIALLY. THAT SAID STILL EXPECT
NUMEROUS SHRA AND EMBEDDED TSRA WILL IMPACT THE REGION...ESPECIALLY
THE ERN HALF OF THE CWA.

NOT MAKING ANY ADJUSTMENTS TO THE FFA AT THIS TIME AS ALL AREAS
STILL HAVE A GOOD CHANCE OF SEEING RAIN AND IT COULD BE HEAVY.
COMBINE THAT WITH VERY WET SOILS ALREADY AND IT WILL NOT TAKE MUCH
TO LEAD TO FLASH FLOODING ISSUES.

FRIDAY AND FRIDAY NIGHT...THIS WILL BE THE TRANSITION PERIOD. THE
LOW THAT IS CURRENTLY IMPACTING THE REGION WILL FINALLY PUSH EAST
INTO THE ERN GULF OVERNIGHT THU WITH THE MAIN L/W TROUGH DIGGING
ACROSS PLAINS. THE BASE OF THE TROUGH WILL EVENTUALLY BREAK OFF WITH
A CLOSED LOW OVER THE MID MS VALLEY BY FRI AFTN/EVNG. THIS WILL
DRIVE A COLD FRONT THROUGH THE CWA DURING THE DAY. SHRA AND A FEW
TSRA WILL BE POSSIBLE WITH THE FRONT BUT THE MOST NOTICEABLE CHANGE
WILL BE THE COLD AIR COMING BACK INTO THE REGION WITH SOME LOCATIONS
ACROSS THE NW ONLY GETTING INTO THE LOWER TO MID 60S. FRIDAY NIGHT
MUCH DRIER AIR WILL PUSH INTO THE REGION WITH DEWPOINTS POSSIBLY
INTO THE 30S AND SET THE STAGE FOR A CHILLY MAY NIGHT. NOW WITH THAT
SAID THERE WILL LIKELY BE CLOUDS AND WINDS IN THE LL WHICH WILL
SEVERELY HINDER RAD COOLING CONDITIONS BUT LOWS IN THE LOWER TO MID
40S IS NOT OUT OF THE QUESTIONS FOR THE NRN HALF OF THE AREA.
LOCATIONS LIKE BTR AND MCB COULD TEST RECORD LOWS.

.LONG TERM...FOR THE EXTENDED PORTION OF THE FCST WE WILL BE MUCH
QUIETER. WE WILL REMAIN UNDER WEAK NW FLOW THROUGH THE WEEKEND AND
FOR THE FIRST HALF OF THE WORK WEEK. THIS WILL KEEP THINGS MOSTLY
DRY AND COOL WITH TEMPS WELL BELOW NORMAL THROUGH TUE MRNG. MORNING
LOWS WILL REMAIN SLIGHTLY BELOW NORMAL THROUGH MUCH OF NEXT WEEK BUT
AFTN HIGHS SHOULD BE CLOSER TO NORMAL AS LL TEMPS REBOUND. /CAB/

&&

.MARINE...MULTIPLE CONCERNS FOR MARINE INTERESTS. INITIALLY STRONG
HIGH PRESSURE OVER THE PLAINS AND LOW PRESSURE IN THE ERN GULF WILL
CONTINUE TO LEAD TO A TIGHT PRESSURE GRADIENT ACROSS THE COASTAL
WATERS EAST OF THE DELTA. WINDS WILL FINALLY RELAX BELOW SCY
CRITERIA TOMORROW AFTN EVERYWHERE BUT THIS WILL BE SHORT LIVED. FRI
THE PRESSURE GRADIENT WILL TIGHTEN ONCE AGAIN AND AS A COLD FRONT
MOVES THROUGH FRI AFTN CAA WILL LEAD TO WINDY CONDITIONS ACROSS
ALL OF THE COASTAL WATERS FRI NIGHT AND THROUGH MUCH OF THE WEEKEND.
AN SCY WILL BE NEEDED FOR MOST IF NOT ALL OF THE WATERS BEGINNING
FRI AFTN AND COULD PERSIST IN SOME AREAS THROUGH SUN AFTN. /CAB/

&&

.AVIATION...
WIDESPREAD SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE
ENTIRE AREA. HEAVY RAINFALL WITH STRONGER STORMS WILL BRING
VISIBILITIES DOWN TO 3SM OR LESS AT TIMES. EXPECTING THIS
ACTIVITY TO PERSIST THROUGH THE EVENING HOURS. WILL MAINTAIN TS/RA
IN TAFS UNTIL ACTIVITY MAY WANE OVERNIGHT. CONDITIONS WILL NOT
IMPROVE WITH LIFER CIGS VERY POSSIBLE AFTER MIDNIGHT. /MEFFER/

&&

.DECISION SUPPORT...

DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...SLURRY SUPPORT.
             MONITORING CONVECTION AND HYDRO TRENDS.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR
         AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
         SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  64  77  57  66 /  90  70  60  40
BTR  64  80  58  67 /  60  60  40  30
ASD  65  78  63  74 /  80  80  50  40
MSY  65  79  64  71 /  60  70  40  30
GPT  66  76  64  75 /  90  80  60  50
PQL  66  77  63  77 /  90  80  60  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 7 PM THURSDAY FOR THE FOLLOWING ZONES:
     ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
     FELICIANA...IBERVILLE...LIVINGSTON...LOWER
     JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
     BERNARD...LOWER TERREBONNE...NORTHERN
     TANGIPAHOA...ORLEANS...POINTE COUPEE...SOUTHERN
     TANGIPAHOA...ST. CHARLES...ST. HELENA...ST. JAMES...ST.
     JOHN THE BAPTIST...ST. TAMMANY...UPPER JEFFERSON...UPPER
     LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...UPPER
     TERREBONNE...WASHINGTON...WEST BATON ROUGE...AND WEST
     FELICIANA.

GM...SMALL CRAFT ADVISORY UNTIL 1 PM THURSDAY FOR THE FOLLOWING
     ZONES: CHANDELEUR SOUND...COASTAL WATERS FROM PASCAGOULA MS
     TO STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...AND
     MISSISSIPPI SOUND.

MS...FLASH FLOOD WATCH UNTIL 7 PM THURSDAY FOR THE FOLLOWING ZONES:
     AMITE...HANCOCK...HARRISON...JACKSON...PEARL
     RIVER...PIKE...WALTHALL...AND WILKINSON.

GM...SMALL CRAFT ADVISORY UNTIL 1 PM THURSDAY FOR THE FOLLOWING
     ZONES: CHANDELEUR SOUND...COASTAL WATERS FROM PASCAGOULA MS
     TO STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...AND
     MISSISSIPPI SOUND.

&&

SHORT/LONG/MARINE: CAB
AVIATION: MEFFER
Hazardous weather outlook, May 1, 5:29 PM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
629 PM CDT WED MAY 1 2013

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-021130-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
629 PM CDT WED MAY 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED...MAINLY THROUGH THE EVENING
HOURS. WHILE SEVERE WEATHER IS NOT EXPECTED...SOME STORMS WILL
PRODUCE FREQUENT LIGHTNING AND GUSTY WINDS. THE STORMS WILL BE
SLOW MOVING...WITH LOCALLY HEAVY RAINFALL POSSIBLE.

A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTHEAST LOUISIANA
AND SOUTH MISSISSIPPI THROUGH THURSDAY AFTERNOON. RAINFALL
AMOUNTS OF 3 TO 5 INCHES WITH ISOLATED HIGHER AMOUNTS THROUGH
THURSDAY EVENING ARE POSSIBLE AND POSSIBLY CAUSE FLASH FLOODING.

A SMALL CRAFT ADVISORY WILL BE IN EFFECT THIS AFTERNOON AND
TONIGHT FOR THE MISSISSIPPI SOUND...CHANDELEUR SOUND...AND THE
OPEN WATERS EAST OF THE MOUTH OF THE MISSISSIPPI RIVER. EAST WINDS
WILL INCREASE TO 20 TO 25 KNOTS AHEAD OF LOW PRESSURE MOVING
ACROSS THE NORTHERN GULF.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 PM THURSDAY FOR THE
ENTIRE AREA.

SHOWERS AND THUNDERSTORMS ARE LIKELY THURSDAY AND FRIDAY. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME. HOWEVER...SOME STORMS COULD
PRODUCE FREQUENT LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY
RAINFALL.

SMALL CRAFT ADVISORY WILL BE IN EFFECT THURSDAY MORNING FOR LAKE
BORGNE...THE SOUNDS AND THE OPEN WATERS EAST OF THE MOUTH OF THE
MISSISSIPPI RIVER. AN ADVISORY WILL LIKELY BE NEEDED FRIDAY INTO
THE WEEKEND OVER ALL COASTAL WATERS AFTER A COLD FRONT MOVES
THROUGH THE COASTAL WATERS.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS NOT ANTICIPATED AT THIS TIME.

32

In the hours before

Special weather statement, May 1, 1:17 PM CST, 4 hours 29 minutes before
MSZ081-011945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
217 PM CDT WED MAY 1 2013

...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTH AFFECTING HARRISON
COUNTY...

AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 17 MILES NORTH OF GULFPORT...OR ABOUT
2 MILES SOUTHWEST OF SAUCIER...MOVING NORTH AT 20 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...SAUCIER

THE PRIMARY THREATS FROM THESE STORMS ARE PEA TO DIME SIZE HAIL AND
WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, May 1, 1:43 PM CST, 4 hours 3 minutes before
MSZ068-012045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
243 PM CDT WED MAY 1 2013

...CLUSTER OF STRONG THUNDERSTORMS NEARLY STATIONARY AFFECTING
WILKINSON COUNTY...

AT 239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 24 MILES WEST OF LIBERTY...OR ABOUT
11 MILES SOUTHEAST OF DOLOROSA. THE THUNDERSTORMS WERE NEARLY
STATIONARY.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...DOLOROSA

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, May 1, 1:50 PM CST, 3 hours 56 minutes before
MSZ081-012015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
250 PM CDT WED MAY 1 2013

...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTH AFFECTING HARRISON
COUNTY...

AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 14 MILES SOUTH OF WIGGINS...OR ABOUT
3 MILES NORTHEAST OF SAUCIER...MOVING NORTH AT 10 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF
THE INDICATED COUNTY.

THE PRIMARY THREAT FROM THESE STORMS IS CONTINUOUS LIGHTNING. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

CONTINUOUS LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...
STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, May 1, 2:11 PM CST, 3 hours 35 minutes before
LAZ039-MSZ071-077-012100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
311 PM CDT WED MAY 1 2013

...CLUSTER OF THUNDERSTORMS MOVING NORTH AFFECTING WALTHALL
COUNTY...PEARL RIVER COUNTY...WASHINGTON PARISH...

AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS OVER EASTERN WASHING PARISH...EASTERN
WALTHALL COUNTY AND NORTHERN PEARL RIVER COUNTY. THESE STORMS
WERE MOVING NORTH AT 10 MPH...BUT REDEVELOPING OVER THE SAME AREAS.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...DEXTER...ANGIE...VARNADO AND POPLARVILLE.

DUE TO REDEVELOPING OVER THE SAME AREAS...THESE STORMS COULD PRODUCE
RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF
TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING ROADWAYS.
REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, May 1, 2:29 PM CST, 3 hours 17 minutes before
LAZ040-MSZ077-080>082-012130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
329 PM CDT WED MAY 1 2013

...NUMEROUS THUNDERSTORM MOVING NORTHEAST AFFECTING PEARL RIVER
COUNTY...HANCOCK COUNTY...ST. TAMMANY PARISH...JACKSON COUNTY...
HARRISON COUNTY...

AT 321 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN
INCREASE IN COVERAGE.  SCATTERED THUNDERSTORMS OVER SAINT
TAMMANY AND MISSISSIPPI COASTAL AREAS HAS BECOME NUMEROUS. THESE STORMS
WERE MOVING NORTHEAST AT 10 TO 15 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
MANDEVILLE...LACOMBE...SLIDELL...SLIDELL AIRPORT...ABITA SPRINGS...
PEARL RIVER...GULFPORT AIRPORT...STENNIS SPACE CENTER...SUN...BUSH...
WAVELAND...WADE...VANCLEAVE...ST. MARTIN...SAUCIER...PICAYUNE...PASS
CHRISTIAN...PASCAGOULA...OCEAN SPRINGS...MOSS POINT...LYMAN...LONG
BEACH...KILN...GULFPORT...GULF PARK ESTATES...GAUTIER...ESCATAWPA...
DIAMONDHEAD...BILOXI AND BAY ST. LOUIS

THE PRIMARY THREAT FROM THIS STORM IS FREQUENT LIGHTNING. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

DUE TO THE COVERAGE...NUMEROUS STORMS COULD PRODUCE RAINFALL AMOUNTS
OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN PONDING
OF WATER AROUND LOW LYING ROADWAYS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.
Special weather statement, May 1, 3:21 PM CST, 2 hours 25 minutes before
LAZ040-062-MSZ080-012215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
421 PM CDT WED MAY 1 2013

...CLUSTERS OF STRONG THUNDERSTORMS MOVING NORTH AFFECTING HANCOCK
COUNTY...ST. TAMMANY PARISH...ORLEANS PARISH...

AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 6 MILES NORTHEAST OF EAST NEW
ORLEANS...MOVING NORTH AT 15 MPH.

THE CLUSTERS OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...NEW ORLEANS EAST...EDEN ISLE...PEARLINGTON...
SLIDELL...LACOMBE...SLIDELL AIRPORT...STENNIS SPACE
CENTER...PEARL RIVER AND ABITA SPRINGS

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT LIGHTNING. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

The radar

The Mobile radar (KMOB), 76 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Harrison

When
May 1, 5:46 PM CST to 7:00 PM CST
Where
Harrison County, 1.39 mi NE of Wool Market to 3.87 mi WSW of Beauvoir
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
30.492, -89.001

Heavy rain in Harrison County resulted in flash flood of roadways and low lying areas across east and southeast portions of the county. Harrison County Emergency Manager reported that Road 106 off of Lamey Bridge was closed due to flash flooding, as well as Boney Avenue off of D'Iberville Boulevard. Daily rainfall of approximately 5 inches of rainfall was recorded at cooperative observer site near Biloxi.

Hail, Jackson

When
May 1, 6:20 PM CST
Where
Jackson County, Gautier
Measured
1 in hail
Reported by
Newspaper
Coordinates
30.380, -88.620

The Sun Herald newspaper reported quarter size hail in Gautier.

Flash Flood, Jackson

When
May 1, 6:30 PM CST to 8:30 PM CST
Where
Jackson County, 3.74 mi SSE of Vancleave to 4.51 mi SSE of Hilda
Cause
Heavy Rain
Property damage
$1.5 million
Reported by
Emergency Manager
Coordinates
30.477, -88.666

Heavy rainfall of 7 to 8 inches resulted in flash flooding across portions of Jackson County. The Pascagoula Airport recorded slightly more than 7 inches of rain during the day. Many roadways and some homes were flooded. Emergency response crews rescued 20 people from flooded cars and 70 people were evacuated from Moss Point neighborhoods which flooded. Several residents were also rescued from flooded neighborhoods in Pascagaoula. In Gautier, two businesses and six homes flooded. Damage to county roads was estimated around $1.5 million.

Evacuations occurred in portions of Moss Point due to flooding of a bayou and drainage canals.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2013Every state in 2013This day in weather historyWarnings in Mississippi, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452194, 452189, 452188.